Journal of Evolution Equations

, Volume 18, Issue 2, pp 923–946 | Cite as

Asymptotic stability of traveling wave solutions for nonlocal viscous conservation laws with explicit decay rates

  • Franz Achleitner
  • Yoshihiro Ueda
Open Access


We consider scalar conservation laws with nonlocal diffusion of Riesz–Feller type such as the fractal Burgers equation. The existence of traveling wave solutions with monotone decreasing profile has been established recently (in special cases). We show the local asymptotic stability of these traveling wave solutions in a Sobolev space setting by constructing a Lyapunov functional. Most importantly, we derive the algebraic-in-time decay of the norm of such perturbations with explicit algebraic-in-time decay rates.


Nonlocal evolution equations Riesz–Feller operator Fractional Laplacian Traveling wave solutions Asymptotic stability Decay rates 

Mathematics Subject Classification

47J35 26A33 35C07 



Open access funding provided by University of Vienna. The first author was partially supported by Austrian Science Fund (FWF) under Grant P28661 and the FWF-funded SFB #F65.


  1. 1.
    Achleitner, F., Hittmeir, S., Schmeiser, C.: On nonlinear conservation laws with a nonlocal diffusion term. J. Differential Equations 250(4), 2177–2196 (2011).
  2. 2.
    Achleitner, F., Hittmeir, S., Schmeiser, C.: On nonlinear conservation laws regularized by a Riesz–Feller operator. In: F. Ancona, A. Bressan, P. Marcati, A. Marson (eds.) Hyperbolic Problems: Theory, Numerics, Applications, AIMS on Applied Mathematics, vol. 8, pp. 241–248, AIMS (2014)Google Scholar
  3. 3.
    Achleitner, F., Kuehn, C.: Traveling waves for a bistable equation with nonlocal diffusion. Adv. Differential Equations 20(9-10), 887–936 (2015). URL
  4. 4.
    Alibaud, N., Imbert, C., Karch, G.: Asymptotic properties of entropy solutions to fractal Burgers equation. SIAM J. Math. Anal. 42(1), 354–376 (2010).
  5. 5.
    Amann, H.: Global existence for semilinear parabolic systems. J. Reine Angew. Math. 360, 47–83 (1985).
  6. 6.
    Biler, P., Funaki, T., Woyczynski, W.A.: Fractal Burgers equations. J. Differential Equations 148(1), 9–46 (1998).
  7. 7.
    Chmaj, A.: Existence of travelling waves in the fractional Burgers equation. Bull. Aust. Math. Soc. 97(1), 102–109 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cuesta, C.M., Achleitner, F.: Addendum to “Travelling waves for a non-local Korteweg–de Vries-Burgers equation” [J. Differential Equations 257 (3) (2014) 720–758] [ MR3208089]. J. Differential Equations 262(2), 1155–1160 (2017).
  9. 9.
    Dix, D.B.: The dissipation of nonlinear dispersive waves: the case of asymptotically weak nonlinearity. Comm. Partial Differential Equations 17(9-10), 1665–1693 (1992).
  10. 10.
    Dix, D.B.: Nonuniqueness and uniqueness in the initial-value problem for Burgers’ equation. SIAM J. Math. Anal. 27(3), 708–724 (1996).
  11. 11.
    Droniou, J., Gallouet, T., Vovelle, J.: Global solution and smoothing effect for a non-local regularization of a hyperbolic equation. J. Evol. Equ. 3(3), 499–521 (2003). Dedicated to Philippe Bénilan
  12. 12.
    Droniou, J., Imbert, C.: Fractal first-order partial differential equations. Arch. Ration. Mech. Anal. 182(2), 299–331 (2006).
  13. 13.
    Fowler, A.C.: Evolution equations for dunes and drumlins. Revista de la Real Academia de Ciencias 96(3), 377–387 (2002). URL
  14. 14.
    Hashimoto, I., Ueda, Y., Kawashima, S.: Convergence rate to the nonlinear waves for viscous conservation laws on the half line. Methods Appl. Anal. 16(3), 389–402 (2009).
  15. 15.
    Henry, D.: Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840. Springer-Verlag, Berlin (1981)Google Scholar
  16. 16.
    Il\(^{\prime }\)in, A.M., Oleĭnik, O.A.: Asymptotic behavior of solutions of the Cauchy problem for some quasi-linear equations for large values of the time. Mat. Sb. (N.S.) 51 (93), 191–216 (1960)Google Scholar
  17. 17.
    Karch, G., Miao, C., Xu, X.: On convergence of solutions of fractal Burgers equation toward rarefaction waves. SIAM J. Math. Anal. 39(5), 1536–1549 (2008).
  18. 18.
    Kawashima, S., Matsumura, A.: Asymptotic stability of traveling wave solutions of systems for one-dimensional gas motion. Comm. Math. Phys. 101(1), 97–127 (1985). URL
  19. 19.
    Kawashima, S., Nishibata, S., Nishikawa, M.: \(L^p\) energy method for multi-dimensional viscous conservation laws and application to the stability of planar waves. J. Hyperbolic Differ. Equ. 1(3), 581–603 (2004).
  20. 20.
    Kempfle, S., Schäfer, I., Beyer, H.: Fractional calculus via functional calculus: theory and applications. Nonlinear Dynamics 29, 99–127 (2002). URL
  21. 21.
    Kluwick, A., Cox, E.A., Exner, A., Grinschgl, C.: On the internal structure of weakly nonlinear bores in laminar high Reynolds number flow. Acta Mechanica 210(1–2), 135–157 (2010).
  22. 22.
    Lieb, E.H., Loss, M.: Analysis, Graduate Studies in Mathematics, vol. 14, second edn. American Mathematical Society, Providence, RI (2001)Google Scholar
  23. 23.
    Mainardi, F., Luchko, Y., Pagnini, G.: The fundamental solution of the space-time fractional diffusion equation. Fract. Calc. Appl. Anal. 4(2), 153–192 (2001)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Matsumura, A., Nishihara, K.: On the stability of travelling wave solutions of a one-dimensional model system for compressible viscous gas. Japan J. Appl. Math. 2(1), 17–25 (1985).
  25. 25.
    Naumkin, P.I., Shishmarëv, I.A.: Nonlinear nonlocal equations in the theory of waves, Translations of Mathematical Monographs, vol. 133. American Mathematical Society, Providence, RI (1994). Translated from the Russian manuscript by Boris GommerstadtGoogle Scholar
  26. 26.
    Nishihara, K.: A note on the stability of travelling wave solutions of Burgers’ equation. Japan J. Appl. Math. 2(1), 27–35 (1985).
  27. 27.
    Sugimoto, N., Kakutani, T.: Generalized Burgers’ equation for nonlinear viscoelastic waves. Wave Motion 7, 447–458 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ueda, Y.: Stability of travelling wave solutions to a semilinear hyperbolic system with relaxation. Math. Methods Appl. Sci. 32(4), 419–434 (2009).

Copyright information

© The Author(s) 2018

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Faculty of MathematicsUniversity of ViennaViennaAustria
  2. 2.Faculty of Maritime SciencesKobe UniversityKobeJapan

Personalised recommendations